Alert archive / Missouri / Special Weather Statements in 2012

Special Weather Statement, NWS Kansas City, MO

June 16, 2012Lafayette County, Missouri

NWS Kansas City, MO issued this special weather statement at Jun 16, 2012, 5:01 PM CDT for Lafayette County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2012, 5:01 PM CDT (22:01 UTC)
Expired
Jun 16, 2012, 5:45 PM CDT
In force
44 min
Issued by
NWS Kansas City, MO

County Lafayette County, MO

The radar

The Pleasant Hill radar (KEAX), 18 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1225 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

506 
WWUS83 KEAX 162201
SPSEAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
501 PM CDT SAT JUN 16 2012

KSZ057-105-MOZ037-038-043-044-162245-
CASS MO-JACKSON MO-JOHNSON MO-JOHNSON KS-LAFAYETTE MO-MIAMI KS-
501 PM CDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON AND
NORTHEASTERN MIAMI COUNTIES IN EAST CENTRAL KANSAS...AND LAFAYETTE...
NORTHWESTERN JOHNSON...SOUTHEASTERN JACKSON AND NORTHERN CASS
COUNTIES IN WEST CENTRAL MISSOURI UNTIL 545 PM CDT...

AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING 
A BROKEN LINE OF DEVELOPING THUNDERSTORMS EXTENDING FROM LEXINGTON 
BACK ACROSS LEE'S SUMMIT TO NEAR BELTON...AND MOVING EAST AT 25 MPH.

FOR THOSE THAT END UP UNDER THESE STORMS...HAIL UP TO ONE-HALF INCH 
IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE 
STORMS. SOME FURTHER INTENSIFICATION IS POSSIBLE AS THEY MOVE EAST 
LATE THIS AFTERNOON. 

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LEE'S SUMMIT...OAK GROVE...LAKE LOTAWANA... 
  RAYMORE...GREENWOOD...PECULIAR...  ODESSA...PLEASANT 
  HILL...HIGGINSVILLE...LAKE WINNEBAGO...MAYVIEW...  
  LONE JACK...WAVERLY...TARSNEY LAKES...BATES CITY...DOVER...
  LAKE LAFAYETTE AND STRASBURG.

LAT...LON 3867 9489 3915 9398 3914 9396 3918 9392
      3922 9349 3871 9418
TIME...MOT...LOC 2200Z 263DEG 22KT 3916 9386 3875 9463

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Jun 16, 3:07 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 16, 3:07 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
307 PM CDT Sat Jun 16 2012

.DISCUSSION...

Short Range (Today through Sunday)...

Convective eddy, left over from early morning storms across
Kansas, has shifted into the northeast corner of Kansas and adjacent
areas of northwest Missouri. The cold pool associated with this MCV,
noted at 700mb, is strongly associated with the current development
of storms, and is coincident with an area of MLCAPE along the Iowa
border in the range of 2000 to 3000 J/KG. Farther south across
Missouri, conditions -while hot and humid- are a little more
stabilized at this time as air craft soundings from KMCI and upper
air observation from the Springfield WFO indicate there is a bit of
EML in place, thus development on the south side of the circulation
has struggled to do more than produce a few reports of sprinkles
thus far.

Activity is expected to continue to go up across northern Missouri
through the remainder of the afternoon hours. Early evening
departure of the circulation to the northeast, and loss of diurnal
heating should carry activity across the Iowa border region of
northern Missouri off to the northeast, however areas previously
stabilized during the early afternoon hours will begin to
destabilize thanks to the heat of the day, and movement of the
circulation as a cold front presses into the region from the
northwest. So, expectation are that another line of storms will
likely develop in areas east of Interstate-35 during the mid to late
afternoon hours. Indications of this are noted on visible satellite
imagery as a fine line of CU is seen developing along I-35.

For the current activity, near the Iowa border, and for any future
activity this evening...shear values across the region are on the
marginal side, but instability and precipitable water values of 1.7"
would indicate that any storms that do go up will put down
torrential rain and lots of cloud-to-ground lightning. Specific
severe threats look highest for damaging winds and large hail, though
the potential for a tornado can not be ruled out at this time.

For Sunday, the departing MCV and cold front will leave behind a bit
of a surface boundary, but models are struggling to determine if the
boundary hangs up within our forecast area, or just to our south and
east. Confidence on accurately placing the boundary is low, so have
kept chance POPs broad brushed across much of the forecast area for
the afternoon hours as the heating the day will likely make obvious
where any left over boundaries are residing as storms develop.

Otherwise, temperatures for Sunday and Monday, expect afternoon
highs to remain rather hot and humid for Sunday with even hotter
conditions expected Monday as the thermal ridge leans over across
the Central Plains into the far northwest corner of Missouri. 850mb
temperatures will be climbing into the high teens Sunday with low to
mid 20s centigrade possible Monday, which translate into afternoon
highs in the upper 80s to low 90s for Sunday, and through the 90s
Monday with the northwest corner of Missouri possibly looking at
high in the upper 90s which will place afternoon heat index values
near advisory criteria in the northwest corner Monday.

Cutter

Medium Range (Tuesday-Saturday)...

Confidence remains above normal through much of the medium range
guidance thanks to above average agreement in model solutions.
Broad synoptic pattern favors a broad trough across the northwestern
portions of the CONUS with mid-level riding over the southeastern
CONUS.  Between these features a return of broad southwesterly low
level flow will support the return of above normal temperatures for
much of next week.

In general, few changes made to the medium range forecast as
confidence remains high.  Continued to nudge temperatures a degree
or two above populated guidance. Appears that a quick moving
shortwave will cross the Upper Midwest towards Thursday and will try
to push a weak front into northern MO Wednesday night and Thursday.
A lot of questions whether or not this front can push southward into
the hot and humid airmass given unfavorable forcing.  Will continue
to hold highest pops in the northern CWA through Friday.

Dux

&&

.AVIATION...

For the 12Z TAFs, VFR conditions will prevail through the morning
ours at the terminals with mid level clouds expected at MCI and MKC
and sct clouds around 4kft at STJ. Showers and thunderstorms across
southeastern Nebraska and central Kansas will diminish as they move
towards the area this morning. Thunderstorms are expected to
redevelop late this morning across southeastern Nebraska and
northern Kansas and move southeastward into the VC of the terminals
by early afternoon. The main cluster of thunderstorms however are
not expected to impact the terminals until mid-afternoon through the
early evening hours. Vsbys may be reduced to 5SM in thunderstorms
however cigs will remain VFR around 6kft. Winds will be out of the
ssw between 5-10kts today. Tonight storms will move south of the
terminals will bkn cigs remaining around 6kft.

73

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Jun 16, 12:43 PM CDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1243 PM CDT SAT JUN 16 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1243 PM CDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 THUNDERSTORMS...SOME SEVERE...WILL CONTINUE TO DEVELOP ACROSS
 NORTHWEST MISSOURI THIS AFTERNOON...GRADUALLY EXPANDING SOUTH AND
 EAST ALONG AN APPROACHING COLD FRONT. STRONG INSTABILITY AND
 ABUNDANT MOISTURE WILL FAVOR BOTH LARGE HAIL AND DAMAGING DOWNBURST
 WINDS. THESE STORMS MAY EVENTUALLY ORGANIZE INTO A LINE WITH A
 GREATER THREAT FOR WIND DAMAGE. VERY HEAVY RAINFALL IS ALSO LIKELY
 WITH THESE STORMS...ALTHOUGH VERY DRY CONDITIONS SHOULD LIMIT
 FLOODING POTENTIAL. THIS ACTIVITY MAY PERSIST INTO THE EVENING
 HOURS...BECOMING FOCUSED ACROSS EASTERN AND SOUTHERN PORTIONS OF
 THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

 A STATIONARY FRONT WILL STALL ACROSS CENTRAL MISSOURI AND WILL
 PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT INTO SUNDAY...BEFORE
 LIFTING ACROSS NORTHEAST MISSOURI AS A WARM FRONT SUNDAY EVENING.
 ISOLATED LARGE HAIL AND HEAVY RAINFALL WILL BE THE MAIN THREATS
 BEFORE THIS ACTIVITY EXITS THE AREA SUNDAY EVENING.

 UNSEASONABLE HOT TEMPERATURES WILL OVERSPREAD THE AREA BY MONDAY
 WITH AFTERNOON READINGS IN THE LOWER TO MIDDLE 90S EXPECTED.
 DEWPOINTS IN THE UPPER 60S WILL RESULT IN HEAT INDEX VALUES IN THE
 LOWER 100S ACROSS NORTHWEST MISSOURI BETWEEN 2 AND 6 PM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE REGION THIS AFTERNOON
AND TONIGHT.

BOOKBINDER

In the hours before

Local storm report, Jun 16, 3:58 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
358 PM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             CHILLICOTHE             39.79N 93.55W
06/16/2012  M0.88 INCH       LIVINGSTON         MO   AMATEUR RADIO

&&

DUX
Local storm report, Jun 16, 4:02 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
402 PM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             CHILLICOTHE             39.79N 93.55W
06/16/2012  E1.00 INCH       LIVINGSTON         MO   PUBLIC

            QUARTER SIZE HAIL AND 50 MPH WINDS.

&&

MJM
Local storm report, Jun 16, 4:05 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
405 PM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND GST     BEVIER                  39.75N 92.56W
06/16/2012  E55.00 MPH       MACON              MO   TRAINED SPOTTER

            WINDS ESTIMATED AROUND 55 MPH WITH SMALL BRANCHES DOWN
            AND PEA SIZE HAIL

&&

CBOWMAN
Local storm report, Jun 16, 4:07 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
407 PM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             2 NE CHILLICOTHE        39.81N 93.53W
06/16/2012  E1.75 INCH       LIVINGSTON         MO   AMATEUR RADIO

&&

DUX
Special weather statement, Jun 16, 4:26 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
426 PM CDT SAT JUN 16 2012

MOZ033-040-162215-
HOWARD MO-RANDOLPH MO-
426 PM CDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RANDOLPH AND HOWARD
COUNTIES UNTIL 515 PM CDT...

AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GLASGOW TO 7 MILES
WEST OF NEW FRANKLIN...AND MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  FAYETTE.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3910 9251 3899 9287 3902 9288 3901 9289
      3902 9291 3918 9289 3920 9286 3921 9285
      3933 9242
TIME...MOT...LOC 2126Z 233DEG 26KT 3922 9279 3906 9283

BOOKBINDER
Special weather statement, Jun 16, 5:01 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
501 PM CDT SAT JUN 16 2012

KSZ057-105-MOZ037-038-043-044-162245-
CASS MO-JACKSON MO-JOHNSON MO-JOHNSON KS-LAFAYETTE MO-MIAMI KS-
501 PM CDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON AND
NORTHEASTERN MIAMI COUNTIES IN EAST CENTRAL KANSAS...AND LAFAYETTE...
NORTHWESTERN JOHNSON...SOUTHEASTERN JACKSON AND NORTHERN CASS
COUNTIES IN WEST CENTRAL MISSOURI UNTIL 545 PM CDT...

AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A BROKEN LINE OF DEVELOPING THUNDERSTORMS EXTENDING FROM LEXINGTON
BACK ACROSS LEE'S SUMMIT TO NEAR BELTON...AND MOVING EAST AT 25 MPH.

FOR THOSE THAT END UP UNDER THESE STORMS...HAIL UP TO ONE-HALF INCH
IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS. SOME FURTHER INTENSIFICATION IS POSSIBLE AS THEY MOVE EAST
LATE THIS AFTERNOON.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LEE'S SUMMIT...OAK GROVE...LAKE LOTAWANA...
  RAYMORE...GREENWOOD...PECULIAR...  ODESSA...PLEASANT
  HILL...HIGGINSVILLE...LAKE WINNEBAGO...MAYVIEW...
  LONE JACK...WAVERLY...TARSNEY LAKES...BATES CITY...DOVER...
  LAKE LAFAYETTE AND STRASBURG.

LAT...LON 3867 9489 3915 9398 3914 9396 3918 9392
      3922 9349 3871 9418
TIME...MOT...LOC 2200Z 263DEG 22KT 3916 9386 3875 9463

BOOKBINDER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 12:03 PM CDTSpecial Weather StatementEAXHolt27 min
Jun 16, 12:15 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt30 min
Jun 16, 12:45 PM CDTSpecial Weather StatementEAXAtchison, Nodaway30 min
Jun 16, 1:54 PM CDTSevere Thunderstorm WarningEAXNodaway36 min
Jun 16, 2:00 PM CDTSpecial Weather StatementEAXMercer45 min
Jun 16, 2:13 PM CDTSevere Thunderstorm WarningEAXWorth32 min
Jun 16, 2:14 PM CDTSevere Thunderstorm WarningEAXGrundy, Mercer31 min
Jun 16, 2:40 PM CDTSevere Thunderstorm WarningEAXMercer, Putnam35 min
Jun 16, 3:10 PM CDTSevere Thunderstorm WarningEAXPutnam35 min
Jun 16, 3:23 PM CDTSpecial Weather StatementEAXMercer52 min
Jun 16, 3:47 PM CDTSpecial Weather StatementEAXAdair, Macon, Putnam43 min
Jun 16, 3:56 PM CDTSevere Thunderstorm WarningEAXLinn, Livingston34 min
Jun 16, 4:05 PM CDTSevere Thunderstorm WarningEAXMacon27 min
Jun 16, 4:11 PM CDTSevere Thunderstorm WarningEAXChariton, Howard, Randolph34 min
Jun 16, 4:26 PM CDTSpecial Weather StatementEAXHoward49 min
Jun 16, 4:38 PM CDTSevere Thunderstorm WarningEAXHoward37 min
Jun 16, 6:08 PM CDTSpecial Weather StatementEAXJohnson37 min

Nearby

Special Weather Statements in Missouri, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.